Mayo Clinic Connect
……. Especially those meds used for pain in the feet and toes caused by diabetes? Lyrica works best for me.
Hi @mojosteve1961, Thanks for creating this discussion. I'm one of the 20 percenters or so with neuropathy that do not have any associated pain for symptoms, just the numbness. There are no medications that help with that so I'm still looking for the magic bullet. I have found supplements that help and made some lifestyle changes – lost/losing weight, eating healthier and exercising more among the changes. I'm happy to hear Lyrica helps with your symptoms and I'm sure others with diabetic neuropathy will be able to share their experience with what helps them.
You might also be interested in reading through some of the other discussions related to diabetes and neuropathy.
– Diabetic Neuropathy progressing?: https://connect.mayoclinic.org/discussion/diabetic-neuropathy-progressing/
– Neuropathy due to long untreated diabetes: https://connect.mayoclinic.org/discussion/neuropathy-2/
– Use New Article About Treating Peripheral Neuropathy: https://connect.mayoclinic.org/discussion/use-new-article-about-treating-peripheral-neuropathy/
Have you had to make any changes to help control your diabetes?
Liked by mojosteve1961
Jump to this post
First off, you're quite welcome, John. I've changed my diet considerably due to developing diabetes roughly 10 months ago. I've made an effort to greatly reduce my carb intake. I'm eating more vegetables and salads, and staying away from food that is loaded with carbs and/or sugar. I've stopped drinking beer, I LOVE the taste of beer, but have given it up so I can continue to feel healthier and better. I haven't had a beer in over three months now, and I can honestly say I don't miss it. And thanks for YOUR reply to my inquiry.
Liked by John, Volunteer Mentor
Friends and especially other guys, I have been taking Cymbalta (Duloxetine) for a couple of years to successfully reduce spinal stenosis caused peripheral neuropathy's related tingling and freezing in my feet. As others note, the numbness and weakness is still there but it is nice to not feel like I have a block of ice on my feet. Unfortunately, I am one of the substantial percentage of users who experience libido loss and undesirable sexual effects with Cymbalta. I did my own research online and found that Wellbutrin (Bupropion) does not produce this result. My doctor's response was that it is not as good as Cymbalta but I persisted and got a trial prescription of Bupropion HCL SR 100mg. It may be too soon to tell but I am feeling more like my normal self already.
Liked by sunnyflower
Reaching out to those who use Cymbalta and Lyrica for nerve pain. What dose do you take and how long until it started working? My neuropathy is getting progressively worse and I need to try things again even if they might not have worked in the past.
@bustrbrwn22 Jen, You might want to try Low Dose Naltrexone. It does help some people with pain. You might also want to try an old time tricyclic anti depressant, norprimane/desipramine (They are the same.) This anti depressant is cheap and there are docs who think they work better than the newer Cymbalta or Lyrica for nerve pain. LoriRenee1
I use Cymbalta 60 mg daily and currently Lyrica 150 mg 3x daily. I will soon be increasing the Lyrica to 200 mg 3x daily.
To tell you the truth, I don't know if they help or not, and if they do, I think it's subtle. With so many variables affecting how I feel with my small fiber idiopathic PN, it's impossible to tell, unless the pain relief is fairly dramatic. I am increasing the dose of Lyrica to maximum/day to see if it makes any difference. BTW, I don't notice any side effects from the Lyrica; it doesn't even make me sleepy.
I'm sure the Cymbalta is at least helping with my mood. It's nearly impossible not to feel some depression with this disease.
@lorirenee1 mentioned low dose naltrexone. I tried that, didn't help. BTW, if you do try it, you should know it's a special order from a compounding pharmacy, which =$.
Liked by lorirenee1
@jeffrapp thanks so much for responding. Did you have any weight gain or anxiety effects from taking Cymbalta or Lyrica? Did they help with depression?
Hi @bustrbrwn22. Regarding your questions, they are somewhat hard to answer, as there are so many variables involved.
I do have some peripheral edema, which would contribute to weight gain, but I don't know for sure that either of the meds have caused it.
I also find that it is difficult for me to lose weight, even though I am trying to (I've even cut my usual 2 martini evening to 1).
I don't find that either causes anxiety. I do find that I am less upset by things that would normally really upset me, like current events, the Covid Plague, and of course, the PN. I don't think that I am depressed.
To tell you the truth, I am not sure whether any meds or other substances I am, or have, taken for PN help, which is a problem for me (and most others). Unless you have a clear cut result (one way or the other), it's nearly impossible to say whether what you are doing helps, makes you worse, or just doesn't do anything. It may just be the weather, or something your wife or husband did or said. It's not like treating, for example, high blood pressure, which you can measure.
My advice is to go to a good neurologist, follow the standard work up and treatment plan, and if you exhausted what is offered by traditional medicine, try some other things. Just be very careful about scams, unsupported claims, and advice you get from individuals about something that "worked" for them or someone they know.
A very careful Cymbalta and Lyrica if you decide to come off of those two drugs I cannot overemphasize the need to come off very gradually. My cousin was told to come off the two drugs by his doctor immediately to not take any more of it, he did what he was told and he ended up an adult care with extreme mental lapse. Just be very careful when you come off the drug come off very gradually.
Liked by hopalongnm3
so sorry about your cousin, I hope he recovers quickly. Can you tell us why his doctor recommended he quit those 2 drugs immediately? and does he have neuropathy? You would think a doctor would be aware that titrating down is required when quitting most drugs. It is even wise to quit smoking gradually as going cold turkey can also cause mental problems. Helen
Good morning Helen my cousin finally passed away after several years a very terrible experience sorry to say. It just proves that not all Healthcare professionals especially Primary Care people are up to speed with withdrawal from ssris. You would think that everyone would have heard slow withdrawal is the order of the day by now but it's not. He was on Cymbalta and Lyrica together so probably the discontinuation of both drugs simultaneously had a tremendous effect on his brains ability to function going cold turkey like that. Thank you for responding
capt.philly, so sorry for your loss, it is not surprising that so many have sad and unnecessary horror stories relating to doctors and our health care system. I am hopeful that this will change for the better in the future as doctors become more aware and enlightened. Helen
version 22.214.171.124.3.2Page loaded in 0.431 seconds